Statin drug use is associated with a Lupus-Like syndrome. - GreenMedInfo Summary
Association Between Statin Use and Lupus-Like Syndrome Using Spontaneous Reports.
Semin Arthritis Rheum. 2011 Aug 23. Epub 2011 Aug 23. PMID: 21868063
Laboratory for Health Protection Research, National Institute for Public Health and the Environment, Bilthoven, Netherlands.; Department of Toxicogenomics, Maastricht University Medical Center, Maastricht, Netherlands.
OBJECTIVES: Several case reports of lupus-like syndrome suggest that statins could have triggered the development of this rare autoimmune disease. However, data on the association between statin use and lupus-like syndrome are scarce. We assessed whether there was an association between statin use and the occurrence of lupus-like syndrome. METHODS: A case/noncase study based on individual case safety reports listed in the World Health Organization global individual case safety reports database (VigiBase) was conducted. According to World Health Organization adverse reaction terminology, cases were defined as reports of lupus-like syndrome. Each case was matched with 5 noncases by age, gender, and time of reporting. Use of statins was classified according to the Anatomical Therapeutic Chemical classification code system. Covariates, ie, use of corticosteroids, immunosuppressive drugs, nonsteroidal anti-inflammatory drugs, antidepressants, antiepileptics, proton pump inhibitors, and cardiovascular drugs, were determined. Multivariate logistic regression was used to calculate the reporting odds ratios with 95% confidence intervals. RESULTS: We identified 3362 reports of lupus-like syndrome as cases and 27,092 reports of other adverse drug reactions as noncases. Statins were more frequently reported as suspected drug in cases (3.2%) than in noncases (1.5%). After adjustment for several covariates, statins were associated with the reporting of lupus-like syndrome (reporting odds ratios 2.01; 95% confidence intervals 1.61-2.51). CONCLUSIONS: We found an association between reporting of statins and lupus-like syndrome. Further studies are needed to confirm this finding in more detail and establish causality.